Help! Thyroid Problem?

Hey everyone! On February 22nd I had a blood test done for routine prenatal care that showed I had an elevated thyroid. They gave me a prescription for Levothyroxin (Synthroid) and I have been taking it for a little over a week. I started having the "bad" side effects such as, fainting, throwing up, diahrea, dizziness, and head aches. I called my doctor and couldn't get through to him, but the nurse told me to cut the dosage in half and take the pill at night. I went one day without taking the pill and felt great. I took it last night and passed out and threw up this morning. I am just wondering if I am taking the right medicine or what? They said I have "elevated thyroid" and my level was 5.9 and normal is 2.1. They said it was Hypothyroidism. I researched it and as far as I could tell "hypo" is for low levels of hormones and "hyper" is for high levels of hormones. Can anyone help me!? Am I taking the right medicine or am I just allergic to it or what?! HELP!

User Comments

  1. Something is NOT right.
    Synthroid is most definitely for low thyroid.

    If you have elevated levels, you should be on PTU - Propylthiouracil.

    It is crucial to straighten this out with your doctor. I would see an endocrinologist. This is nothing to mess with while you are pregnant. Do NOT take no for an answer!
  2. Had elevated thyroid while pregnant.
    Daughter with Grave's Disease (hyperthyroidism)
  3. Your TSH indicates the possibility of hypothyroidism. A TSH of 5.9 is outside the normal range and normally indicates an underactive thyroid.

    Your system is having a reaction to the medication. If it is allergic, I believe each brand has a dose that has no dye in it for patients who have allergic reactions. For synthroid I believe the dose is 50 mcg.

    Your dose may also be to high.

    From the web:

    Synthroid side effects

    Side effects from Synthroid, other than overdose symptoms, are rare. People who are treated with Synthroid may initially lose some hair, but this effect is usually temporary. You may have an allergic reaction such as a rash or hives. Children may have an increase in pressure within the skull. Excessive dosage or a too rapid increase in dosage may lead to overstimulation of the thyroid gland. Notify your doctor immediately if you develop any if the following symptoms.

    * Symptoms of overstimulation:
    Abdominal cramps, anxiety, changes in appetite, change in menstrual periods, chest pain, diarrhea, emotional instability, fatigue, fever, flushing, hair loss, headache, heart attack or failure, heat intolerance, hyperactivity, increased heart rate, irregular heartbeat, irritability, muscle weakness, nausea, nervousness, palpitations, shortness of breath, sleeplessness, sweating, tremors, vomiting, weight loss
  4. Yes, hypo is for low levels of hormones, but the doctor didn't test your thyroid hormones he/she test a pituitary response.....the TSH. When TSH is elevated, it is said that you are hypothyroid (low thyroid or underactive thyroid) Had the doctor of tested your Free T4, Total T4, Total T3, or Free T3, it most likely would be low. For some reason when Synthroid went on the market and invented the TSH to adjust their medication, every doctor jumped on the bandwagon and started to use only the TSH for diagnosing hypothyroid. Your result of 5.9 shows you are hypothyroid. If it was below 0.3 it would be on the hyper side. If you are pregnant, you need thyroid hormone to maintain the pregnancy. If Synthroid upsets your stomach so much ask for a different thyroid medication.

    Below is a good thyroid site. Research it and then call your doctor and tell him/her what med you would like to try.
  5. if you have good health insurance, don't risk anything. go to the emergency room and get that checked out (if you can't get ahold of your doctor). don't trust everything doctors say; when my mom was 19 some doctor said she needed an operation (which she didn't) and she ended up hemmoraging randomly for over a month. sooo yeah.